Long-Term Care

Understanding pseudomembranous colitis

LTC Nursing Assistant Trainer, December 30, 2010

The colon of a healthy person is full of many bacteria. Most of these bacteria are harmless. Some help with digestion. However, some normal flora can be troublesome if they escape from the colon and move to another area of the body, such as the bladder. They may also be troublesome if the balance of normal flora in the colon is upset and selected bacteria grow unabated or out of control. Taking antibiotics is a common method of upsetting the normal balance in the colon. Developing a brief bout of diarrhea from antibiotics is fairly common, but the situation resolves quickly on its own.

Pseudomembranous colitis is a serious condition in which diarrhea is caused by a bacterium called Clostridium difficile (C. difficile, also known as C. diff). Diarrheal illness develops in residents who have been on antibiotic therapy. The friendly bacteria die as a result of the antibiotic, and the harmful bacteria (C. diff) flourish. In this situation, the antibiotic destroys the normal bowel flora, leaving an abundance of C. diff. This is a sturdy bacterium, and with nothing to keep it in check, it reproduces rapidly. As the C. diff breeds, it produces toxins that affect the intestinal lining, causing serious illness.

C. diff is usually picked up on the hands when touching bedpans, bedside commodes, toilets, sinks, faucets, countertops, bedside rails, doorknobs, and other surfaces that have been contaminated by stool (or by gloves that have been contaminated by stool). It spreads into the body (most commonly via the mouth) by unwashed hands.

This is an excerpt from the HCPro book, The Long-Term Care Nursing Desk Reference, Second Edition, by Barbara Acello, MS, RN.

Most Popular